Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 46, NWS Jackson, KY

July 26, 2009Bell County, Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2009, 7:18 PM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2009, 7:18 PM EDT (23:18 UTC)
Expired
Jul 26, 2009, 8:58 PM EDT
In force
100 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 262318
FFWJKL
KYC013-121-235-270115-
/O.NEW.KJKL.FF.W.0046.090726T2318Z-090727T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTH CENTRAL KNOX COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 915 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM SHOWERS    
  AND THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF BRYANTS STORE...FOURMILE...GAUSDALE...HUBBS...
  KING...TROSPER AND WALLSEND.

FLASH FLOODING IS LIKELY BEING CAUSED BY SHOWERS AND THUNDERSTORMS 
PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS.

RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS 
FALLEN OVER PORTIONS OF THE AREA OVER THE PAST HOUR...AND ADDITIONAL 
RAINFALL OF BETWEEN ONE HALF AND ONE INCH IS POSSIBLE BETWEEN 7:15 
PM AND 8 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3678 8409 3682 8372 3674 8370 3669 8409

$$

RAY
1 follow-up statement
000 
WGUS73 KJKL 270058
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
858 PM EDT SUN JUL 26 2009

KYC013-121-235-270109-
/O.CAN.KJKL.FF.W.0046.000000T0000Z-090727T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-WHITLEY KY-BELL KY-
858 PM EDT SUN JUL 26 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BELL...EAST
CENTRAL WHITLEY AND SOUTH CENTRAL KNOX COUNTIES...

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3678 8409 3682 8372 3674 8370 3669 8409

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:58 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 2:58 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT SUN JUL 26 2009

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

WEAK QUASI-STATIONARY FRONTAL BOUNDARY REMAINS JUST TO THE NORTHWEST
OF THE FORECAST AREA. SOME SHOWERS HAVE FORMED DOWN IN THE
CUMBERLAND VALLEY WHERE A LONG PERIOD OF SUSTAINED CONVECTION TOOK
PLACE EARLIER...AS WELL AS ALONG A DIFFERENTIAL HEATING BOUNDARY
LOCATED NEAR A LINE FROM PAINTSVILLE TO BEATTYVILLE. EXPECT THE
COVERAGE TO BE ISOLATED TO WIDELY SCATTERED AT BEST THROUGH THIS
EVENING...WITHOUT ANY GOOD TRIGGERS MOVING IN. GIVEN THE WET GROUND
AND SKIES AT LEAST PARTIALLY CLEARING TONIGHT...EXPECT AREAS OF DENSE
FOG TO FORM.

SOME LINGERING MOISTURE IN THE CUMBERLAND VALLEY MAY LEAD TO A FEW
STORMS INITIATING TOMORROW AFTERNOON...WITH DRY WEATHER EXPECTED FOR
MONDAY NIGHT WITH MORE VALLEY FOG. MODELS HAVE COME IN SLOWER WITH THE
RETURN OF MOISTURE FOR TUESDAY AND TUESDAY NIGHT. HAVE CUT BACK POPS
TO SLIGHT CHANCES ON TUESDAY...ALLOWING FOR THE POSSIBILITY OF SOME PEAK
HEATING ACTIVITY IN THE AFTERNOON. LOW LEVEL JET THEN RAMPS UP LATE TUESDAY
NIGHT...WITH SCATTERED CONVECTION THREATENING TOWARDS DAWN.

FOR TEMPERATURES...GENERALLY USED A BLEND OF LATEST GUIDANCE AND
PERSISTENCE. DID ALLOW FOR A BIT WARMER READINGS ON TUESDAY...WITH
MOISTURE SLOWER TO RETURN.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

UPPER TROUGH OVER THE GREAT LAKES WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH MORE UNSETTLED WEATHER THE RESULT FOR EASTERN KENTUCKY.
THE MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
THE END OF THE WEEKEND...ESPECIALLY FOR THE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT PERIOD. THIS WEDNESDAY AFTERNOON/NIGHT TIME
FRAME IS WHERE THE STRONGEST SHORTWAVE IN THE EXTENDED PERIOD
ROTATES THROUGH THE REGION AND ADVECTS IN PLENTY OF GULF MOISTURE
FOR THE BEST SHOT FOR WIDESPREAD LENGTHY SHOWERS. HAVE INCREASED
LIKELY POPS SLIGHTLY WEDNESDAY AFTERNOON AND CARRIED THEM THROUGH
MUCH OF WEDNESDAY NIGHT. THERE IS A GOOD SHOT FOR ANOTHER LENGTHY
WIDESPREAD RAIN EVENT DURING THE THURSDAY-SUNDAY TIME FRAME BUT TOO
MUCH UNCERTAINTY EXISTS AT THIS TIME TO PINPOINT WHEN THIS MAY OCCUR.
FOR NOW LEFT CHANCE POPS ALONE FROM PREVIOUS FORECAST UNTIL TIMING
UNCERTAINTY CAN BE WORKED OUT.

THE DOMINANCE OF THE UPPER TROUGH OVER THE EASTERN UNITED STATES
WILL CONTINUE INTO NEXT WEEK...AND RESULT IN CONTINUED AT TO BELOW
NORMAL TEMPERATURES FOR THE EXTENDED PERIOD. MADE NO ADJUSTMENTS TO
TEMPERATURES INHERITED FROM THE PREVIOUS FORECAST AT THIS TIME.

&&

.AVIATION.../18Z TO 18Z/

MVFR STATOCU WILL CONTINUE TO SCATTER OUT AND LIFT...WITH ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA THROUGH THE REST OF THIS AFTERNOON...BEFORE DWINDLING DURING THE
EVENING HOURS. EXPECT THE COVERAGE TO BE LIMITED ENOUGH TO NOT
INCLUDE A VCTS...HOWEVER THERE WILL BE A FEW TOWERING CU NEAR THE TAF
SITES...SO HAVE INCLUDED MENTION OF THIS IN THE TAF. FOG WILL THEN BE
THE NEXT CONCERN. SKIES WILL LIKELY CLEAR OUT ENOUGH OVERNIGHT TO
ALLOW FOR LIFR OR WORSE FOG...ESPECIALLY IN THE VALLEYS. HAVE
INCLUDED THIS THREAT FOR SME AND LOZ...WITH AT LEAST IFR CONDITIONS
EXPECTED AT JKL. THE FOG WILL MIX OUT AFTER 14Z TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...MACZKO
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 26, 4:13 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT SUN JUL 26 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
413 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON AND TONIGHT. ANY STORMS THAT PASS REPEATEDLY OVER THE
SAME LOCATIONS MAY BRING SOME LOCALIZED MINOR FLOODING TO LOW WATER
CROSSINGS AND CULVERTS.

ADDITIONALLY...AREAS OF DENSE FOG WILL FORM LATER TONIGHT...REDUCING
VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT LOCATIONS BORDERING
TENNESSEE AND VIRGINIA MONDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR RAINFALL WILL BE ON
WEDNESDAY AND WEDNESDAY NIGHT AS A MOISTURE LADEN COLD FRONT MOVES
ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/ABE

In the hours before

Local storm report, Jul 26, 5:56 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      FLEMING-NEON            37.19N 82.70W
07/26/2009                   LETCHER            KY   LAW ENFORCEMENT

            STATE POLICE REPORTED THAT FLEMING-NEON WAS FLOODED AND
            ROADS WERE CLOSED IN THE AREA.

&&

SCHOETTMER
Special weather statement, Jul 26, 6:23 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
623 PM EDT SUN JUL 26 2009

KYZ120-262315-
PIKE-
623 PM EDT SUN JUL 26 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 715
PM EDT SUNDAY EVENING...

   EAST CENTRAL PIKE.

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANADA...OR 7
MILES SOUTHWEST OF WILLIAMSON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCANDREWS
AROUND 630 PM EDT...BOARD TREE AROUND 645 PM EDT...MAJESTIC AROUND
650 PM EDT...MAJESTIC AROUND 655 PM EDT AND WOODMAN AROUND 700 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:36 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Owsley, Perry39 min
Jul 26, 8:25 AM EDTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 6 more2 hr
Jul 26, 5:15 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jul 26, 5:51 PM EDTFlash Flood WarningJKLLetcher3 hr
Jul 26, 7:03 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley117 min
Jul 26, 7:06 PM EDTAreal Flood AdvisoryJKLPike114 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.